Group: non-opioid analgesic
Tablet: 100-500 mg
Suppository: 50-150 mg
Acetylsalicylic add has anti-inflammatory, analgesic, antipyretic, antirheumatic and antithrombotic activity. In part these effects are due to inhibition of the synthesis of endogenous prostaglandins.
It is hydrolysed primarily in the gut and the liver and excreted mainly in the urine, both as free salicylic acid and as inactive metabolites. The plasma half-life of salicylate resulting from doses of 2-3 g of acetylsalicylic acid is approximately 3 hours. With higher doses it is significantly longer.
Symptomatic relief of mild to moderate pain.
Aspirin 325 mg / 5 grains for pain
Uncoated aspirin tablets, consisting of about 90% acetylsalicylic acid, along with a minor amount of inert fillers and binders
Aspirin is an effective analgesic for acute pain, but is generally considered inferior to ibuprofen for the alleviation of pain because aspirin is more likely to cause gastrointestinal bleeding. Aspirin is generally ineffective for those pains caused by muscle cramps, bloating, gastric distension, or acute skin irritation. As with other NSAIDs, combinations of aspirin and caffeine provide slightly greater pain relief than aspirin alone.
Effervescent formulations of aspirin relieve pain faster than aspirin in tablets, which makes them useful for the treatment of migraines. Topical aspirin may be effective for treating some types of neuropathic pain.
Aspirin, either by itself or in a combined formulation, effectively treats certain types of a headache, but its efficacy may be questionable for others. Secondary headaches, meaning those caused by another disorder or trauma, should be promptly treated by a medical provider. Among primary headaches, the International Classification of Headache Disorders distinguishes between tension headache (the most common), migraine, and cluster headache.
Aspirin or other over-the-counter analgesics are widely recognized as effective for the treatment of tension headache. Aspirin, especially as a component of an aspirin /paracetamol/ caffeine combination, is considered a first-line therapy in the treatment of migraine, and comparable to lower doses of sumatriptan. It is most effective at stopping migraines when they are first beginning.
Like its ability to control pain, aspirin’s ability to control fever is due to its action on the prostaglandin system through its irreversible inhibition of COX. Although aspirin’s use as an antipyretic in adults is well established, many medical societies and regulatory agencies (including the American Academy of Family Physicians, the American Academy of Pediatrics, and the U.S. Food and Drug Administration (FDA)) strongly advise against using aspirin for treatment of fever in children because of the risk of Reye’s syndrome, a rare but often fatal illness associated with the use of aspirin or other salicylates in children during episodes of viral or bacterial infection. Because of the risk of Reye’s syndrome in children, in 1986, the FDA required labeling on all aspirin-containing medications advising against its use in children and teenagers.
Aspirin is used as an anti-inflammatory agent for both acute and long-term inflammation, as well as for treatment of inflammatory diseases, such as rheumatoid arthritis.
Heart attacks and strokes
Aspirin is an important part of the treatment of those who have had a myocardial infarction (heart attack).
For people who have already had a heart attack or stroke, taking aspirin daily for two years prevented 1 in 50 from having a cardiovascular problem (heart attack, stroke, or death), but also caused non-fatal bleeding problems to occur in 1 of 400 people. Low dose aspirin appears useful for people less than 70 kg while higher dose aspirin is required to benefit those over 70 kg.
In those with no previous history of heart disease, aspirin decreases the risk of a non-fatal myocardial infarction but increases the risk of bleeding and does not change the overall risk of death. Specifically over 5 years it decreased the risk of a cardiovascular event by 1 in 265 and increased the risk of bleeding by 1 in 210.
After percutaneous coronary interventions (PCIs), such as the placement of a coronary artery stent, a U.S. Agency for Healthcare Research and Quality guideline recommends that aspirin be taken indefinitely. Frequently, aspirin is combined with an ADP receptor inhibitor, such as clopidogrel, prasugrel, or ticagrelor to prevent blood clots.
This is called dual antiplatelet therapy (DAPT). United States and European Union guidelines disagree somewhat about how long, and for what indications this combined therapy should be continued after surgery. U.S. guidelines recommend DAPT for at least 12 months, while EU guidelines recommend DAPT for 6–12 months after a drug-eluting stent placement. However, they agree that aspirin be continued indefinitely after DAPT is complete.
Aspirin is thought to reduce the overall risk of both getting cancer and dying from cancer. This effect is particularly beneficial for colorectal cancer (CRC) but must be taken for at least 10–20 years to see this benefit. It may also slightly reduce the risk of endometrial cancer, breast cancer, and prostate cancer.
Some conclude the benefits are greater than the risks due to bleeding in those at average risk. Others are unclear if the benefits are greater than the risk. Given this uncertainty, the 2007 United States Preventive Services Task Force guidelines on this topic recommended against the use of aspirin for prevention of CRC in people with average risk.
Nine years later however, the USPSTF issued a grade B recommendation for the use of low-dose aspirin (75 to 100 mg/day) “for the primary prevention of CVD [cardiovascular disease] and CRC in adults 50 to 59 years of age who have a 10% or greater 10-year CVD risk, are not at increased risk for bleeding, have a life expectancy of at least 10 years, and are willing to take low-dose aspirin daily for at least 10 years”.
Aspirin is a first-line treatment for the fever and joint-pain symptoms of acute rheumatic fever. The therapy often lasts for one to two weeks, and is rarely indicated for longer periods. After fever and pain have subsided, the aspirin is no longer necessary, since it does not decrease the incidence of heart complications and residual rheumatic heart disease. Naproxen has been shown to be as effective as aspirin and less toxic, but due to the limited clinical experience, naproxen is recommended only as a second-line treatment.
Along with rheumatic fever, Kawasaki disease remains one of the few indications for aspirin use in children in spite of a lack of high quality evidence for its effectiveness. Low-dose aspirin supplementation has moderate benefits when used for prevention of preeclampsia. This benefit is greater when started in early pregnancy. There is no evidence that aspirin prevents dementia.
For some people, aspirin does not have as strong an effect on platelets as for others, an effect known as aspirin-resistance or insensitivity. One study has suggested women are more likely to be resistant than men, and a different, aggregate study of 2,930 people found 28% were resistant. A study in 100 Italian people, though, found, of the apparent 31% aspirin-resistant subjects, only 5% were truly resistant, and the others were noncompliant. Another study of 400 healthy volunteers found no subjects who were truly resistant, but some had “pseudo resistance, reflecting delayed and reduced drug absorption
Dosage and administration
Adults: 300-900 mg every 4-6 hours as required (max 4 g/day).
6-12 years: 300-400 mg every 6 hours.
3-5 years: 200-300 mg every 8 hours.
1-2 years: 50-150 mg every 6 hours.
Treatment should not be continued for more than 5 days except on medical advice.
Administration with food or a full glass of water reduces gastric irritation. Rectal absorption is slow and incomplete, but suppositories are of value in patients unable to take oral dosage forms.
• Hypersensitivity to acetylsalicylic acid.
• Bleeding disorders, anticoagulant therapy, haemorrhagic stroke, active peptic ulcer or gastritis.
• Chronic renal insufficiency.
Reye’s syndrome (a rare but often fatal non-inflammatory encephalopathy and fatty metamorphosis of the liver) has been reported in children and adolescents with influenza or chickenpox who have received acetylsalicylic acid. The risk is remote but it is readily avoided by withholding the drug in these circumstances.
To avoid the risk of haemorrhage acetylsalicylic acid should not be administered within 7 days of an elective surgical operation.
Symptoms of hypersensitivity are more likely to occur in:
• Patients with asthma, urticaria or chronic rhinitis
• Patients who have developed skin rashes or anaphylactic phenomena after exposure to othernonsteroidal anti-inflammatory agents.
A mild haemolytic reaction may occur in patients with glucose-6-phosphate dehydrogenase deficiency. Young children are particularly susceptible to the dose-related toxic effects of acetylsalicylic acid. They should never receive more than the maximum recommended dose and stocks of tablets should never be left within their reach.
Use in pregnancy
Normal use of acetylsalicylic add carries no apparent risk during early pregnancy. However, it should not be taken in the last 3 months of pregnancy since it has been reported to prolong labour and contribute to maternal and neonatal bleeding.
Hypersensitivity reactions, which may occasionally be severe, include urticaria, angio-oedema,pruritus and anaphylactic phenomena.
Gastrointestinal effects including dyspepsia, heartburn, epigastric distress and nausea are common and sometimes severe. Gastrointestinal bleeding can result from acute mucosal erosion or reactivation of peptic ulceration. It is commonly occult but occasionally profuse and even fatal.
Inhibition of platelet aggregation may result in prolongation of bleeding time. Leukopenia,thrombocytopenia, purpura and pancytopenia have rarely been reported.
The therapeutic actions of anticoagulants may be potentiated. Conversely, the efficacy of uricosuric agents and spironolactone may be reduced. Co-administration of acetylsalicylic acid and corticosteroids greatly increases the risk of gastrointestinal bleeding.
Acute ingestion of 20-25 g by an adult, or 4 g by a small child, can be lethal and smaller quantities can cause serious toxic effects. Characteristic early signs of over dosage include nausea and vomiting, abdominal pain and tinnitus that may ultimately progress to deafness. These are followed by flushing, sweating and hyperventilation with respiratory alkalosis. In severe cases metabolic acidosis and coma supervene.
Gastric lavage should be carried out immediately. Failing this, vomiting should be induced. Hyperthermia, dehydration, acidosis and potassium deficiency should be corrected symptomatically.
Whole blood transfusion may be necessary in the event of spontaneous haemorrhage. It is unnecessary additionally to prescribe vitamin K routinely.
Forced alkaline diuresis accelerates excretion of salicylate. However, when the serum salicylate concentration is dangerously high or when grave signs develop, such as unresponsive acidosis, impaired urinary output, pulmonary oedema, persistent seizures or coma, haemodialysis may offer the only hope of survival.
Acetylsalicylic add tablets should be kept in tightly closed containers. If an odour of acetic acid is perceptible on opening the container, the tablets should be discarded. Suppositories should be stored below 15°C.